North Carolina, 2006

Damaging Wind in North Carolina, August 4, 2006

August 4, 2006 · NWS MHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 4, 9:52 AM EST, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 4, 9:52 AM EST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1052 AM EDT FRI AUG 4 2006

.SHORT TERM /REST OF TODAY/...ONE LAST DAY OF EXTREME HEAT AND
HUMIDITY ACROSS EASTERN NC TODAY AS THE AIRMASS HAS CHANGED VERY
LITTLE THIS WEEK. H85 TEMPS REMAINS AROUND 20C ON THE 12Z KMHX
SOUNDING WITH A VERY UNSTABLE AIRMASS IN PLACE...LI OF -7 AND CAPE
AROUND 5700 J/KG WITH THE FORECAST MAX TEMP. PRESENTLY SKIES ARE
CLEAR WHICH HAS ALLOWED FOR A RAPID WARM-UP AGAIN THIS MORNING
WITH HEAT INDICES AROUND 100F ACROSS MOST OF THE REGION AS OF
10AM. HOWEVER...AN APPROACHING FRONTAL SYSTEM...A LEE TROUGH
ACROSS CENTRAL NC AND THE AFTERNOON SEABREEZE WILL PROVIDE FOCUS
FOR CONVECTION BEGINNING LATE THIS AFTERNOON. PRESENT LOW END
CHANCE POPS IN THE FORECAST LOOKS GOOD AND NO UPDATES TO THE ZONES
ARE PLANNED THIS MORNING BUT WILL MAKE MINOR ADJUSTMENTS TO THE
GRIDS.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE REST OF THE
DAY...WITH SCT AFTERNOON TSRA POSSIBLE. HEAVY RAIN WILL BE POSSIBLE
IN ANY SHOWER ACTIVITY...WHICH COULD LOWER VSBYS TO IFR BRIEFLY.

&&

.MARINE...PLEASANT BOATING CONDITIONS CURRENTLY ACROSS THE COASTAL
WATERS...WITH WINDS UNDER 15KT AND SEAS AROUND 3FT. THE WINDS WILL
PICK UP A BIT DOWN ALONG THE S COASTS AS THE SEA BREEZE COMBINED
WITH SW FLOW COULD PRODUCE SOME 15 TO 20 KT WINDS AND SOME CHOPPY 3
FT WAVES. LOW THREAT OF RIP CURRENTS EXPECTED. NO CHANGES OR UPDATES
PLANED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...EXCESSIVE HEAT WARNING FOR NCZ029-044>047-079>081-090>095-098-
     103-104 UNTIL 6 PM FRIDAY.
MARINE...NONE.

&&

SHORT TERM...KENNEDY
AVIATION...JAMISON
MARINE...JAMISON
Hazardous weather outlook, Aug 4, 2:57 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 AM EDT FRI AUG 4 2006

NCZ029-044>047-079>081-090>095-098-103-104-050800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
357 AM EDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM THIS EVENING FOR HEAT INDEX VALUES OF 110 TO 115 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS SATURDAY AND SUNDAY WILL HAVE THE POTENTIAL
TO PRODUCE LOCALIZED HEAVY RAINFALL WHICH MAY PRODUCE SOME FLOODING
OF LOW-LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

11

In the hours before

Special weather statement, Aug 4, 12:52 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
152 PM EDT FRI AUG 4 2006

NCZ080-041815-
BEAUFORT-
152 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT COUNTY UNTIL 215 PM
EDT...

AT 152 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL BEAUFORT
COUNTY...OR ABOUT 8 MILES SOUTH OF RIVER ROAD...MOVING EAST AT 10
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL SOUTHERN BEAUFORT
COUNTY AT 210 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE AURORA AND BLOUNTS CREEK.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

21
Special weather statement, Aug 4, 3:00 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 PM EDT FRI AUG 4 2006

NCZ095-042100-
CARTERET-
400 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CARTERET COUNTY UNTIL
500 PM EDT...

AT 400 PM EDT...A SHORT LINE OF STRONG THUNDERSTORMS FROM CEDAR
ISLAND TO 15 MILES NORTH OF HARKERS ISLAND...OR FROM CEDAR ISLAND TO
9 MILES SOUTHEAST OF ORIENTAL...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SOUTH RIVER...MERRIMON THROUGH 425
PM...AND HARKERS ISLAND AT 435 PM EDT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Aug 4, 3:07 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT FRI AUG 4 2006

NCZ081-042100-
WESTERN HYDE-
407 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HYDE COUNTY UNTIL 500 PM
EDT...

AT 407 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER ENGELHARD AND
NEAR MIDDLETOWN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Aug 4, 3:33 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 PM EDT FRI AUG 4 2006

NCZ093-042130-
CRAVEN-
433 PM EDT FRI AUG 4 2006

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN COUNTY UNTIL 530 PM EDT...

AT 433 PM EDT...A CLUSTER OF SLOW MOVING STRONG THUNDERSTORMS OVER
HAVELOCK...WAS MOVING SOUTHEAST AT 5 TO 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR NORTH HARLOWE AT 510 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHERRY POINT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8

The radar

The Morehead City radar (KMHX), 14 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craven

When
August 4, 3:38 PM EST
Where
Craven County, Cherry Pt McAs
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.900, -76.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525761.